The triples distance for rooted bifurcating phylogenetic trees

Douglas E. Critchlow, Dennis K. Pearl, Chunlin Qian

Research output: Contribution to journalArticlepeer-review

82 Scopus citations

Abstract

We investigated the triples distance as a measure of the distance between two rooted bifurcating phylogenetic trees. The triples distance counts the number of subtrees of three taxa that are different in the two trees. Exact expressions are given for the mean and variance of the sampling distribution of this distance measure. Also, a normal approximation is proved under the class of label-invariant models on the distribution of trees. The theory is applied to the usage of the triples distance as a statistic for testing the null hypothesis that the similarities in two trees can be explained by independent random structures. In an example, two phytogenies that describe the same seven species of chloroccalean zoosporic green algae are compared: one phytogeny based on morphological characteristics and one based on ribosomal RNA gene sequence data.

Original languageEnglish (US)
Pages (from-to)323-334
Number of pages12
JournalSystematic Biology
Volume45
Issue number3
DOIs
StatePublished - Sep 1996

All Science Journal Classification (ASJC) codes

  • Ecology, Evolution, Behavior and Systematics
  • Genetics

Fingerprint Dive into the research topics of 'The triples distance for rooted bifurcating phylogenetic trees'. Together they form a unique fingerprint.

Cite this